Jun 13, 2002
Which of the antivirals are noted the worst for glucose intolerance. I know Zerit is most noted for wasting and lipotrophy, but have you seen in practice any specific ones more closely tied to fat accumulation only? I'm female and stubbornly fat all over and it only became a problem in the last 6 months, and I'm at the end of my rope.
| Response from Ms. Fields-Gardner
Glucose intolerance and insulin resistance have been most noted in the protease inhibitor category of medications. However, there is a cycle that occurs with a combination of risk factors that can lead to or worsen problems with glucose intolerance. Being fat all over may or may not be "lipodystrophy" (something you can have checked), but being overfat can lead to or exacerbate lipodystrophy and glucose intolerance.
Starting with protease inhibitors, indinavir was tested in non-HIV-infected persons and showed insulin resistance in a short period of time. This is not to say that all protease inhibitors or all anti-HIV drugs have such a significant impact.
Head to your doctor to discuss and do a few things: 1. Get checked to see if the overfat you experience is characteristic of lipodystrophy or if it is just a calorie imbalance. These are two very different conditions requiring very different interventions. Get the right treatment to match your actual situation. 2. Get checked (if you haven't already) for insulin resistance. 3. Sum up your other risk factors: age, sex (females more prone to fat accumulation), family history of diabetes, smoking, drinking, lack of exercise, poor diet, others and improve those things that you can (diet, exercise, smoking cessation, reduced alcohol consumption). 4. Treat what needs to be treated that may contribute to glucose intolerance and fat accumulation: overweight (be careful with this one), improved exercise, medications to improve insulin sensitivity, others.
While researchers are looking for answers, you can make a few decisions on your side of the equation to be a healthier you as a good start. Best wishes!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.